Does daily aspirin use come with any harmful effects?

Prolonged daily use of aspirin can increase the risk of anaemia by 20 per cent in individuals aged 70 and over, a Monash University study has found.

Anaemia is a common condition experienced by older adults, characterised by insufficient red blood cells being produced to transfer oxygen throughout the body.

It can have a significant impact on overall function and wellbeing. Anaemia can lead to increased fatigue, disabilities, depressive symptoms, and cognitive problems.

At the same time, many older Australians take low-dose aspirin daily as a blood thinner to protect their heart. The Monash researchers were interested in finding out if this regular aspirin use was behind the anaemia, or whether it was something else.

In the study, published in the Annals of Internal Medicine, researchers analysed data from the ASPREE trial, which stands for ‘ASPirin in Reducing Events in the Elderly’, which followed over 18,000 initially healthy older adults in Australia and the US, examining their gait speed and handgrip levels.

Half of the participants took a placebo, while the other half took a daily low dose (100mg) of aspirin. The study also collected information on daily diet, exercise and medication intake, including whether or not the subject was taking a daily low-dose aspirin.

The researchers found the risk of developing anaemia was 20 per cent higher in the group taking aspirin compared to those taking a placebo.

In addition to the increased risk of anaemia, blood tests revealed that the aspirin group experienced a faster decline of haemoglobin and reduced ferritin levels, which is a protein that carries iron.

These findings suggest that prolonged aspirin use can have detrimental effects on blood health in older adults.

Associate Professor Zoe McQuilten, lead author of the study, highlighted the importance of regular monitoring for anaemia in older adults who take low-dose aspirin. She also emphasised the need for individuals to discuss any concerns about their health or medications with their GP.

“This study gives a clearer picture of the additional risk of becoming anaemic with aspirin use, and the impact is likely to be greater in older adults with underlying diseases, such as kidney disease,” she says.

The findings should provide doctors with valuable insights into the risk of anaemia associated with prolonged aspirin use in older patients.

Globally, approximately 30 per cent of people aged 75 years or older are anaemic. The most common causes of anaemia in the elderly are iron deficiency, medical comorbidities (including renal impairment), and inflammation.

“Older adults are more likely to become anaemic generally, and now doctors can potentially identify patients at higher risk of developing anaemia,” Assoc. Prof. McQuilten says.

She urged patients to follow the advice of their doctor about their daily use of aspirin. She cautioned that for some older adults, aspirin was recommended as a valuable therapy to prevent recurring heart attacks or stroke.

“Patients should not change their aspirin regimen without speaking to their GP,” she says.

Do you take a daily aspirin tablet? Has it caused any issues such as anaemia? Let us know in the comments section below.

Also read: 60-day dispensing rules could lead to more than 600 pharmacy closures

Health disclaimer: This article contains general information about health issues and is not advice. For health advice, consult your medical practitioner.

Written by Brad Lockyer

Brad has deep knowledge of retirement income, including Age Pension and other government entitlements, as well as health, money and lifestyle issues facing older Australians. Keen interests in current affairs, politics, sport and entertainment. Digital media professional with more than 10 years experience in the industry.

One Comment

Leave a Reply
  1. Thanks for this very interesting article. I am 79 years old and am on a daily dose of 100mg of asprin. A recent blood test indicated lower than normal haemoglobin levels and my GP was at a loss to explain the reason so no action was taken. I notice that you do not mention in your article what the recommended procedure is when low haemoglobin levels are found and where asprin could be the possible cause when there are no other indicatores. A follow up article on this theme would be of interest.

Leave a Reply

A couple consider retirement village options together

Is retirement village living right for you?

Honey-Baked Feta with Lavender and Thyme